Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Twin Cities, MN

June 15, 2019Blue Earth County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 15, 2019, 12:21 PM CDT for Blue Earth County, Martin County, Watonwan County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2019, 12:21 PM CDT (17:21 UTC)
Expired
Jun 15, 2019, 1:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blue Earth County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KMPX 151721
SVRMPX
MNC013-091-165-151800-
/O.NEW.KMPX.SV.W.0039.190615T1721Z-190615T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Sat Jun 15 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Martin County in south central Minnesota...
  Southwestern Blue Earth County in south central Minnesota...
  Southeastern Watonwan County in south central Minnesota...

* Until 100 PM CDT.

* At 1220 PM CDT, a severe thunderstorm was located near Truman, or
  15 miles north of Fairmont, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Truman, Lewisville and South Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4378 9459 4386 9468 4394 9460 4397 9445
      4395 9425 4385 9424 4384 9425 4371 9425
      4371 9426
TIME...MOT...LOC 1720Z 283DEG 16KT 4385 9454 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
942 
WWUS53 KMPX 151738
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 PM CDT Sat Jun 15 2019

MNC013-091-165-151800-
/O.CON.KMPX.SV.W.0039.000000T0000Z-190615T1800Z/
Martin MN-Blue Earth MN-Watonwan MN-
1238 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN
WATONWAN COUNTIES...

At 1238 PM CDT, a severe thunderstorm was located over Truman, or 13
miles north of Fairmont, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Truman, Lewisville and South Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4380 9457 4386 9463 4393 9455 4397 9445
      4395 9425 4385 9424 4384 9425 4371 9425
      4371 9426
TIME...MOT...LOC 1738Z 283DEG 16KT 4383 9443 

HAIL...1.25IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:04 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 7:04 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 AM CDT Sat Jun 15 2019

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Sunday)
Issued at 357 AM CDT Sat Jun 15 2019

The weak surface boundary did not sag as far south as models were
hinting at Friday, so the threat for more organized shower and
thunderstorm development this afternoon has increased, as also
confirmed by the SPC Day 1 Outlook northward shift of the Slight
Risk area. Have increased pops into the 70-80 percent range for this
afternoon and early evening. Given the potential for slow-
moving/training cells along the boundary, we also have a marginal
risk for heavy rainfall.

To thicken the plot, a detectable shortwave in the northwest flow
will swing from the Dakotas across Minnesota during the afternoon.
MLCAPE values circa 2000 J/kg combined with effective shear around
35 knots should instigate fairly widespread multicell storms,
possibly even a few supercells. Per usual, will need to closely
monitor any cells that develop near the surface boundary, as they
would have the potential to spawn a brief tornado.

Tonight and Sunday the severe threat diminishes, but lingering
showers will be possible as weak shortwave energy pivots over the
area in the base of the southern Canadian trough.

High temperatures should reach the 80s over southern MN today south
of the boundary, with 70s north. Cooler highs in the low 60s/70s
will follow for Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 357 AM CDT Sat Jun 15 2019

A rather messy pattern develops after the weekend, with westerly flow
aloft strengthening as the week goes on and multiple vorticity
lobes bringing at least slight chances for showers and
thunderstorms practically every day next week. With guidance
struggling to resolve some of these subtle forcing mechanisms will
continue to advertise general 20-40% chance PoPs but do not
expect this week to be a total washout or for most locations to
see precipitation every day through this stretch. More widespread
precipitation chances do look more likely towards the end of the
week and over next weekend as the jet strengthens and an upper
level low pivots across the northern tier of the CONUS.

Next week should start out mostly dry with weak high pressure
moving in behind this weekend's cold front. Precipitation chances
on Monday look to be mainly limited to western Minnesota along a
weak surface trough, but the upper level support will be largely
dependent on how the upper level low to our north shears out.
Similar pattern on Tuesday, although precipitation chances will
begin to increase Tuesday evening into Wednesday as a front
approaches out of the west. Wednesday into Thursday look to be our
next best shot as widespread organized precip as the entrance
region of a strengthening Pacific jet moves overhead, although
timing and intensity differences among models precludes higher-end
PoPs at this time. Not seeing many strong signals towards a
widespread severe or heavy rain threat with this midweek system,
but will have to wait and see on how the timing works out over our
area. Finally, another more organized shot at precipitation looks
to come towards the end of the week and into the weekend as a deep
upper low migrates into the northern Plains/Canadian prairies. At
first glance, PW values and instability look to be higher across
MN/WI with this system compared to the one midweek, but this will
strongly depend on the track and strength of the upper low.
Temperatures through the week will remain a few degrees below
normal, with highs largely in the mid 70s and lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 704 AM CDT Sat Jun 15 2019

MCV noted on radar imagery over east central MN at the start of
the TAF period. The area of associated rain and isolated embedded
thunder will continue pivoting eastward toward west central WI.
Overall do expect a diminishing trend this morning, but additional
(potentially strong to severe) redevelopment is anticipated this
afternoon and evening. The window for the most widespread
convection is expected to be between 19Z and 00Z in MN, and 00Z-
04Z at WI sites. MVFR ceilings are expected to become widespread
this afternoon, with IFR developing overnight. Light fog will also
be possible overnight and Sunday morning.

KMSP...
Area of isolated thunderstorms will decay during the first few
hours of the TAF period. Thunderstorm re-development becomes
likely around/after 21Z.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind NNE 5 kts.
Tue...VFR. Wind ESE 5 kts.
Wed...VFR. Chc -TSRA/MVFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...ETA
AVIATION...LS
Hazardous weather outlook, Jun 15, 4:42 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
442 AM CDT Sat Jun 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
442 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are expected through tonight. Severe
storms appear possible, primarily this afternoon from west central
into southern Minnesota. Large hail and damaging winds are the
primary threats, along with localized heavy rainfall. A brief
tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms again late Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening south of Interstate 94.

In the hours before

Special weather statement, Jun 15, 11:37 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 AM CDT Sat Jun 15 2019

MNZ082-083-091-151730-
Blue Earth-Watonwan-Martin-
1137 AM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARTIN...
SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES...

At 1136 AM CDT, a strong thunderstorm was located near St. James, or
19 miles northwest of Fairmont, moving east at 20 mph.

Half inch hail is possible with this storm.

Locations impacted include...
St. James, Truman, Lewisville, South Branch, Northrop, Ormsby, Odin,
St James Airport and Echols.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4386 9477 4399 9471 4400 9447 4399 9427
      4382 9426 4370 9445
TIME...MOT...LOC 1636Z 283DEG 16KT 4389 9464

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:24 PM CDTSpecial Weather StatementMPXSibley51 min
Jun 15, 3:12 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker48 min
Jun 15, 11:37 AM CDTSpecial Weather StatementMPXWatonwan53 min
Jun 15, 12:41 PM CDTSpecial Weather StatementMPXBlue Earth64 min
Jun 15, 1:30 PM CDTSevere Thunderstorm WarningMPXFaribault45 min
Jun 15, 1:34 PM CDTSpecial Weather StatementMPXWatonwan41 min
Jun 15, 2:06 PM CDTSpecial Weather StatementMPXBlue Earth39 min
Jun 15, 2:25 PM CDTSpecial Weather StatementMPXRedwood50 min
Jun 15, 2:30 PM CDTSpecial Weather StatementMPXFaribault, Freeborn60 min
Jun 15, 2:52 PM CDTSpecial Weather StatementMPXRedwood53 min
Jun 15, 3:13 PM CDTSpecial Weather StatementMPXFreeborn47 min
Jun 15, 3:26 PM CDTSpecial Weather StatementMPXMartin49 min
Jun 15, 3:31 PM CDTSpecial Weather StatementMPXFreeborn44 min
Jun 15, 3:40 PM CDTSpecial Weather StatementMPXBrown, Watonwan65 min
Jun 15, 3:55 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.